What Is the Connection between Aspirin and Tinnitus?

Rebecca Harkin

The connection between aspirin and tinnitus, or a persistent ringing in the ear, is clear with high doses of aspirin, taken for long periods of time, greatly increasing the chances of developing tinnitus. In addition, when a patient has a preexisting problem with tinnitus and is taking high doses of aspirin, the chance of developing tinnitus increases and the time it takes for the tinnitus to develop decreases. The relationship between aspirin and tinnitus stems from aspirin’s ototoxicity, or its capacity to cause damage to the nerves or structures in the ear. Typically, the best way to avoid the damaging effects of aspirin and tinnitus is by monitoring the blood levels of aspirin, keeping doses as low as possible, or switching to a different pain killer that does not have ototoxic side effects. For most people, once the aspirin has been stopped, the tinnitus will fade away.

Aspirin intake can cause tinnitus, or ringing of the ears.
Aspirin intake can cause tinnitus, or ringing of the ears.

The use of aspirin and tinnitus becomes an issue when high doses of aspirin are needed over a long period of time to treat, for example, rheumatoid arthritis or severe headaches. Low doses of aspirin used to lessen the risk of heart attack and stroke will only very rarely cause tinnitus, if at all. An exception to this is when a patient has a preexisting problem with tinnitus. When this is the case, the patient may be more prone to the return of tinnitus, or aspirin may intensify the current condition. In this situation, the patient should discuss his history of tinnitus with his doctor before using baby aspirin therapy to reduce the risk of heart attacks or strokes.

Ringing in the ears can be a symptom of a ruptured eardrum.
Ringing in the ears can be a symptom of a ruptured eardrum.

The way in which aspirin causes tinnitus is not known. The ototoxic effects of aspirin are assumed to be metabolic or concentrated on sub-cellular biochemical processes rather than causing structural damage to the architecture of the inner ear. This may be the reason why, when aspirin therapy is stopped or significantly decreased, the cells recover and the tinnitus fades.

It is recommended to take aspirin with milk or food rather than on an empty stomach.
It is recommended to take aspirin with milk or food rather than on an empty stomach.

The best ways to avoid the detrimental impact of aspirin and tinnitus are to keep doses of aspirin as low as possible and limit the amount of time taking high doses of aspirin. It may also be necessary to periodically test the levels of aspirin in the blood to determine a safe dose. Patients should also be warned to stop the use of aspirin at the first sign of tinnitus. The best alternative, however, is to avoid the use of high doses of aspirin for long periods of time by using some other pain killer that does not have ototoxic side effects.

Frequent use of aspirin may cause tooth erosion.
Frequent use of aspirin may cause tooth erosion.
Keeping the doses of aspirin as low as possible is a good way to avoid the detrimental impact of aspirin and tinnitus.
Keeping the doses of aspirin as low as possible is a good way to avoid the detrimental impact of aspirin and tinnitus.
Aspirin poisoning may cause confusion, in addition to tinnitus.
Aspirin poisoning may cause confusion, in addition to tinnitus.
Taking aspirin on an empty stomach may cause nausea and vomiting.
Taking aspirin on an empty stomach may cause nausea and vomiting.

You might also Like

Readers Also Love

Discussion Comments

anon335024

So what is considered a high dose? I've been taking 325 mg a day for 2 1/2 years in order to prevent blood clots in my renal artery (after a kidney transplant). Is this too much? A couple of months ago, I began suffering from very loud tinnitus.

Post your comments
Login:
Forgot password?
Register: